any advice on how to stop the highs and lows??

Posts: 0
Hello everyone,

I have some questions if anyone can give advice on how to manage the ups and downs in terms of my bloodsugar. I am currently taking lantus and novolog, but I am having a hard time managing or gettibg used to counting carbs, it is such a hassle I really dont know how to approach it. If any one has any comments I will appreciate it.
Posted about 3 years ago
Posts: 0
Hi, Kary, I'm from the UK, so if something here doesn't make sense, please ask!

One of the best pieces of advice I got when I got a pump in 2002 was to not to aim for perfection when adjusting my basal (the background level of insulin).  I use a pump but I use the same principles when I inject.  Talk to your diabetes team about what would be best for you.  With long acting insulin, you need to understand what the insulin is doing for you, when.

I was told to get a day when my blood sugar was around 162 mg/dl (or 9 mmol/l) before breakfast and aim for the pre-lunch test to be within 156 and 168mg/dl.  Repeat this for two days and that would allow me to have a base dose to start from.  Again, talk to your team about how to set this up for you.

With my pump, for example, I test at 7am and get the 162mg/dl and then test every hour until 12-1230.  If it changes more than 17mg/dl I stop the test to prevent a high or low but otherwise, I do not eat.  This gives me a really accurate view of what my basal is doing and a chance to adjust it to get close to what my body needs.  Then when this basal (5am to 12pm) is set, I move on to the next one, so 12pm to 6pm and when that is done I do 6pm to 12am.  If I am getting very strange readings between 12am and 7am, I alter the night time one, but that's not usual.

I do cheat by using the insulin balsal calculator on http://www.insulin-pumpers.org/howto.shtml .  Really useful!!!  With my pump I establish the basal and then use it (+30%) for my long acting dose.

I spend 7 - 10 days doing this and get a rough basal for each period.  Then I go back to a "normal" routine, so just testing before meals, sleep and if I feel odd.  Then I get my blood sugar reading down to 99mg/dl and it pretty much runs itself for a while - so if I want to get to a level, I can reliably.

Treating a high
If I'm high, and it's because I got my dose wrong (under bolused) I correct against my insulin dose (we're talking about more than two hours after food)- for me 1 unit of insulin changes my blood sugar reading by approx. 45mg/dl.  So normally, this is a low dose, between 0.5 units and 4 units.

If I am higher than 360mg/dl I tend to go on to emergency measures and take more but I watch it like a hawk.  When I start to come down I take some food to cover the remaining insulin.  This is not easy but is stops a bounce hypo.

Like everyone, there are times I forget to bolus and times I have a bug or do something different.  The worse thing to do is worry: give some insulin and watch what it does for you.  Tell those around you what you are doing and why.

Treating a low
If I am late for a meal, 150ml of normal coke (cocoa cola ;)) works wonders and has a great action.  Again, this raises me by about 70mg/dl so it just tides me over.  For a minor hypo (with not to much insulin around) this is a great fix and should only bring me up by around 70mg/dl, so I don't get any high afterwards.

If I am a lot lower than 45mg/dl with a lot of insulin hanging around, I mix coke, OJ, chocolate and/or cereal if I am awake.  This may be because I have got my bolus completely wrong, double dosed or done a serious amount of exercise.  The food takes at least 30 minutes to work and the mix means I don't get a drop afterwards (on the odd occasion, I have had very fast acting sugar "wear off" meaning I am low again afterwards) or feel too sick because I am too high (over shooting seems to make the headache much worse).  If an hour afterwards, I am more than 200mg/dl, I give a small correction.

I do try to match the food to the amount I need.

If I am asleep and in trouble, we have a glucagon for emergencies.  These are sometimes caused when I have had an infection and I have been on a higher dose of insulin to keep my blood sugar down.  Somehow these hypos seem to hit at 2-4am in the morning and often involve thrashing around.  Food isn't really an option.  Thankfully in 36 years, I have only had 7 hypos like that.  Because I move around a lot, food or drink is not really an option.

Always, when in doubt, test.

Hope this helps, Sam.
Posted about 3 years ago
Posts: 0
Hello Sam and thanks for the tips, I actually am not using a pump I did discussed it with my endocronologist abot having it but my BS was uncontrolled and I did not want to be prone to infection. Right now I am trying to be within target but for that I have been also looking out for whatvI eat and sometimes if the food has too many carbs I have to take the insulin that will cover it. So basically I have to count the carbs in order to take the insulin I need in order to not get highs 2 hours later.
Posted about 3 years ago
Posts: 0
Hi Kary,

Every diabetic's body is different so you should work with your endocrinologist to fine tune your insulin to carb ratio and amount of insulin to take to correct. Based on my age, gender and weight, my doctor worked with me on figuring out the appropriate amounts.

When I take Novolog to cover meals/food here is what I do... carb to insulin ratio = 15 carbs/1 unit

When my blood sugar is high my correction is 40/1 unit. Let's use an example...if I'm 260, I do the following math: 260 - 100 (I use 100 as my base) = 160/40 = 4 units (by using this math, it should work out to be for every unit I take, it will drop my blood sugar down 40 points).

There are so many factors to consider as well... stress, intense activity, etc. Even though I rely on the above for corrections and to cover meals/food, sometimes I read a little higher or lower. I am constantly monitoring my blood sugar to make sure I am in range.

Hope this helps!

Posted about 3 years ago
Posts: 0
Highs and lows are part of being on insulin.  If you start with this understanding, it will take the biggest internal struggle out of you.  Insulin, especially when you take a long acting/basal insulin, will cause lows because when other factors that you cannot control in your environment occur, lows and highs occur.  

You can, however, minimize them.

The first recommendation is to never make excuses for not trying to be accurate.  Easier said than done, but it is the number one mistake of diabetics: not testing their blood sugars (guessing instead), not carb counting to the best of your ability (there are even free apps you can download on your phone to tell you how many carbs are in fast food meals or a piece of fruit...and read your labels), then follow your doctor's instructions on carb to insulin ratios and the compensation for your blood sugar (if any).  When you are off for a while, add a post meal test of one to two hours to see what your meal did to your blood sugars so you can make adjustments with your endo to your ratio.  

Make a a promise to yourself that diabetes is not something that will stop you from being healthy.  If you are not the triathlon type, than get out and go for walks, but do something regularly.  

I avoid lots of lows and rebounding highs by eating meals that require less insulin...lower carb diet (not Atkins or unhealthy no carb diets), but things that are filled with veggies, nuts, cheese, some fruit, lean meats, etc. that make me strong, and eat more often and do not require large bolus injections.  If you don't have to take a large shot, you are less likely to have a big low.  LOWS ARE A SIDE EFFECT OF INSULIN, not a symptom of diabetes itself.  Take enough medicine to cover your food, don't feed your insulin. 

When you have a low, don't eat and eat.  Eat a specific amount, then test to see if the low came up.  Sometimes you feel shaky, but you are not low anymore.  Eat something to get rid of the shakes at that point, a stabilizer like a protein starch combo (does not take much...a handful of goldfish crackers and a piece of cheese or slice of deli meat will do the trick).  That way you do not rebound super high, have to take another injection, and risk having yet another low.  I also drink tea or a cup of coffee if I get the chills with lows.  It helps to ease the horrible feelings left from the lows.

When you know you will be active, have snacks that are fruit and protein or protein and starch to stabilize blood sugars so you do not crash.  Stay ahead of it.  

I eat eat five small meals a day instead of three full meals plus snacks.  It keeps me from dipping, but also keeps me from spiking from large meals.

Those are the main tricks I've learned from twenty years on injections.  Usually, the hardest part about figuring out a problem is the feeling that it is hopeless.  So, get it into your head that insulin is going to cause highs and lows.  It won't be perfect...ever.  Don't beat yourself up about it.  But you can get it manageable by taking responsibility for your actions.  If you are going to eat something sweet, just get the carbs counted and bolus correctly...and do it occasionally, not daily.  Be honest with YOURSELF.  Are you REALLY doing what the doctor told you to do?  Don't worry about what anyone else says or does or how well or badly others manage their diabetes.  You have to live in your body and what you do or do not do are your own successes and sufferings to face and celebrate.  You CAN live well in spite of this disease.  I do know that!  






Posted about 3 years ago
Posts: 0
if its for the overnight, you may try 4AmGlucose tablets at bedtime. Its easy, no-pain, very effective.
Posted about 3 years ago